Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2018, 3:11 PM EDT for 7 counties in Virginia. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 3:11 PM EDT (19:11 UTC)
- Expired
- May 15, 2018, 4:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:15 PM EDT | HAIL 0.25 | 4 Nne Roanoke, VA | PEA SIZE HAIL |
| May 15, 3:20 PM EDT | HAIL 0.25 | 5 Ssw Troutville, VA | PEA TO DIME SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860
WUUS51 KRNK 151911
SVRRNK
VAC019-023-045-067-161-770-775-152015-
/O.NEW.KRNK.SV.W.0035.180515T1911Z-180515T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
311 PM EDT TUE MAY 15 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northeastern Roanoke County in west central Virginia...
East central Craig County in southwestern Virginia...
The City of Salem in west central Virginia...
The City of Roanoke in west central Virginia...
Western Bedford County in south central Virginia...
Southern Botetourt County in west central Virginia...
Northeastern Franklin County in west central Virginia...
* Until 415 PM EDT
* At 311 PM EDT, a severe thunderstorm was located over Cloverdale,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
and Troutville.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3726 8013 3746 8011 3749 7953 3710 7955
TIME...MOT...LOC 1911Z 278DEG 12KT 3736 7992
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
710
WWUS51 KRNK 151945
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT TUE MAY 15 2018
VAC045-151953-
/O.CAN.KRNK.SV.W.0035.000000T0000Z-180515T2015Z/
Craig VA-
345 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR
EAST CENTRAL CRAIG COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3710 7955 3726 8013 3740 8012 3741 8010
3744 7953
TIME...MOT...LOC 1943Z 278DEG 12KT 3734 7979
$$
VAC019-023-067-161-770-775-152015-
/O.CON.KRNK.SV.W.0035.000000T0000Z-180515T2015Z/
Roanoke VA-City of Salem VA-City of Roanoke VA-Bedford VA-
Botetourt VA-Franklin VA-
345 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHEASTERN ROANOKE...SOUTHWESTERN BEDFORD...SOUTHWESTERN BOTETOURT
AND NORTHEASTERN FRANKLIN COUNTIES...THE CITY OF SALEM AND THE CITY
OF ROANOKE...
At 343 PM EDT, a severe thunderstorm was located near Blue Ridge,
moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
and Troutville.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Doppler radar also indicates strong winds are possible
with this storm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3710 7955 3726 8013 3740 8012 3741 8010
3744 7953
TIME...MOT...LOC 1943Z 278DEG 12KT 3734 7979
HAIL...1.00IN
WIND...<50MPH
$$
JR832
WWUS51 KRNK 152010
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT TUE MAY 15 2018
VAC019-023-067-161-770-775-152020-
/O.EXP.KRNK.SV.W.0035.000000T0000Z-180515T2015Z/
Roanoke VA-City of Salem VA-City of Roanoke VA-Bedford VA-
Botetourt VA-Franklin VA-
410 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN
ROANOKE...SOUTHWESTERN BEDFORD...SOUTHWESTERN BOTETOURT AND
NORTHEASTERN FRANKLIN COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3710 7955 3726 8013 3740 8012 3741 8010
3744 7953
TIME...MOT...LOC 2010Z 278DEG 12KT 3733 7968
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:01 PM EDT, 10 minutes earlier.
Area forecast discussion, May 15, 3:01 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 301 PM EDT Tue May 15 2018 .SYNOPSIS... A stationary front will remain just over the Mid Atlantic region and Ohio Valley for the rest of the week. Tropical moisture will intersect this boundary resulting in daily showers and thunderstorms through at least Friday. Temperatures will stay above normal. && .NEAR TERM /THROUGH WEDNESDAY/... As of 245 PM EDT Tuesday... Thunderstorms have initiated due to orographic forcing in a moist unstable environment. Expect terrain and outflow interaction to be dominant factors affecting movement and propagation of storms. Expect locally heavy rain from any storms and a marginal threat for severe weather especially from I-64 northward. There looks to be enough forcing from weak short wave energy in the juicy airmass to keep showers stewing around overnight especially from the mountains of NC up through the Shenadoah valley. Approach of low pressure in tropical airmass will keep a good chance for showers and thunderstorms across the region again tomorrow, though greater coverage and increased cloud cover will limit instability a bit and significant shear will remain absent. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 315 AM EDT Tuesday... This portion of the forecast period is shaping up to one characterized by frequent, and potentially heavy, rainfall. The baroclinic zone that is currently north of our region will gradually move southward and be positioned over our region. Concurrent to this event, we expect a very strong and moist flow off the eastern portion of the Gulf of Mexico. This flow will maintain itself through Friday on the east side of an upper low that is progged to move north from the panhandle of Florida to central Kentucky. This persistent flow crossing the baroclinic zone almost on an orthogonal angle will help to maximize rainfall across the area. We will need to monitor on a daily basis how much rain has fallen in comparison with the various flash flood guidance to assess any need for flash flood watches and/or warnings. Temperatures during this portion of the forecast will average about five degrees above normal. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 309 PM EDT Monday... The weekend will start with a upper level low positioned across IL/IN/OH. The generous southerly stream of moisture that was over the area Thursday and Friday, will continue to hold fast for Saturday as well. Look for scattered to likely coverage showers and storms across the area again, with the potential again for some locally heavy rain. The activity will wane Saturday night with the loss of daytime heating, plus the best upper level dynamics will weaken as the upper low opens up, and gets ejected northeast in advance of an approaching cold front. On Sunday, the approaching cold front will still be upstream of the region, but a continuation of a moisture rich low level profile, combined with daytime and differential heating will allow for scattered shower and some thunderstorm development. The cold front is expected cross the area on Monday, allowing for a return of greater coverage of showers and storms across the region. Chances decrease only slightly on Tuesday thanks to the front stalling just to our south, and then starting to make headway north again by the late afternoon. Temperatures during this portion of the forecast will average five to ten degrees above normal. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 245 PM EDT Tuesday... Thunderstorms will be affecting TAF sites early his period, especially along and west of the Blue Ridge. Terrain and outflow will play a big role in storm formation and make specific timing difficult in TAFs. Will use generous duration tempo groups and amend when convection becomes more certain. Expect storms to diminish with loss of heating, though there remains enough forcing in moist environment to keep showers/rumble of thunder going overnight especially from the mountains of NC up through the Shenandoah valley. Plume of low level moisture will also work up the mountains and foothills with some low stratus/fog affecting KBCB and KROA, and possibly KLYH and KDAN as well. KLWB may also experience some LIFR cigs/vsbys late tonight if they get some rain then break out and cool late. Heating tomorrow will reinvigorate convection with widespread showers/thunderstorms affecting TAF sites from mid morning on. Winds will generally be light outside of thunderstorms. .Extended Aviation Discussion... Probability for showers/thunderstorms will increase associated with southward sagging front and moisture streaming north from the Gulf of Mexico. Weather pattern will remain summerlike through the week. Daily threat for numerous afternoon and evening showers and thunderstorms with MVFR ceilings and visibilities will continue through the end of the week. && .CLIMATE... As of 940 PM EDT Monday... Additional record warmth remains possible on Tuesday. May 15th Record Highs....Record Warm Lows Roanoke Va 92 in 1962 ......65 in 1963 Danville VA 95 in 1985 ......64 in 2009 Lynchburg VA 93 in 1900 ......65 in 1905 Blacksburg VA 88 in 1985 ......60 in 2004 Bluefield WV 85 in 1988 ......62 in 2013 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...DS LONG TERM...DS AVIATION...MBS/AMS CLIMATE...AMS
Hazardous weather outlook, May 15, 5:07 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 507 AM EDT Tue May 15 2018 VAZ019-020-024-WVZ507-508-161000- Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-Western Greenbrier- 507 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening across northern and central Virginia and West Virginia. The primary threat from any severe storms will be damaging winds and large hail. Heavy rain and frequent lightning will accompany the storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and thunderstorms are expected Wednesday through Friday. Heavy rain is likely with any of the storms and localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- WVZ042>044-161000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe- 507 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and thunderstorms are expected Wednesday through Friday. Heavy rain is likely with any of the storms and localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 1:40 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT TUE MAY 15 2018
VAZ009-012-013-015-016-151815-
Grayson-Pulaski-Wythe-Smyth-Carroll-
140 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PULASKI...SOUTHEASTERN SMYTH...SOUTHEASTERN WYTHE...
NORTHWESTERN CARROLL AND CENTRAL GRAYSON COUNTIES...
Until 215 PM EDT
At 139 PM EDT, a strong thunderstorm was located over Ivanhoe, moving
northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pulaski...
Wytheville...
Hillsville...
Fries...
and Max Meadows.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3705 8079 3681 8062 3658 8144 3658 8152
3670 8163
TIME...MOT...LOC 1739Z 239DEG 12KT 3684 8092
JRSpecial weather statement, May 15, 2:13 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT TUE MAY 15 2018
VAZ010-011-013-014-151900-
Giles-Pulaski-Bland-Montgomery-
213 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN PULASKI...SOUTHERN GILES...EAST CENTRAL BLAND AND
NORTHWESTERN MONTGOMERY COUNTIES...
Until 300 PM EDT
At 213 PM EDT, a strong thunderstorm was located over Newport, moving
east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Pulaski...
Pearisburg...
Pembroke...
and Newport.
LAT...LON 3740 8049 3723 8044 3715 8066 3706 8078
3705 8090 3707 8091 3707 8092 3705 8098
3705 8104 3718 8110
TIME...MOT...LOC 1813Z 291DEG 8KT 3729 8054
JRSpecial weather statement, May 15, 2:28 PM EDT, 43 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 228 PM EDT TUE MAY 15 2018 VAZ010-012-151900- Bland-Wythe- 228 PM EDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BLAND AND NORTH CENTRAL WYTHE COUNTIES... Until 300 PM EDT At 228 PM EDT, a strong thunderstorm was located near Wytheville, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Wytheville... Bland... Max Meadows... Favonia... and Fort Chiswell. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3695 8121 3710 8116 3709 8098 3696 8094 TIME...MOT...LOC 1828Z 278DEG 11KT 3702 8106 JR
Local storm report, May 15, 2:44 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 1 SSE LONG SPUR 37.09N 80.95W
05/15/2018 E0.50 INCH BLAND VA TRAINED SPOTTER
DIME SIZE HAIL REPORTED AT LITTLE CREEK HIGHWAY.
&&
HYSELLSpecial weather statement, May 15, 2:58 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT TUE MAY 15 2018
VAZ018-022-023-034-151945-
Botetourt-Craig-Roanoke-Bedford-
258 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROANOKE...SOUTHEASTERN CRAIG...WEST CENTRAL BEDFORD AND
SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...
Until 345 PM EDT
At 256 PM EDT, a strong thunderstorm was located over Fincastle,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Buchanan...
and Troutville.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3731 7962 3724 8020 3730 8026 3734 8026
3736 8033 3746 8035 3761 7975
TIME...MOT...LOC 1856Z 262DEG 19KT 3747 7990
JRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:40 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 35 min |
| May 15, 2:03 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, Pulaski, Smyth, Wythe | 3 hr |
| May 15, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke | 51 min |
| May 15, 2:13 PM EDT | Special Weather Statement | RNK | Giles | 47 min |
| May 15, 2:28 PM EDT | Special Weather Statement | RNK | Bland | 32 min |
| May 15, 2:58 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 47 min |
| May 15, 3:18 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 3 hr |
| May 15, 3:25 PM EDT | Special Weather Statement | RNK | Franklin | 50 min |
| May 15, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery | 67 min |
| May 15, 3:40 PM EDT | Special Weather Statement | RNK | Bland | 50 min |
| May 15, 3:56 PM EDT | Flash Flood Warning | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 87 min |
| May 15, 4:26 PM EDT | Special Weather Statement | RNK | Patrick | 64 min |
| May 15, 5:03 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| May 15, 6:17 PM EDT | Special Weather Statement | RNK | Tazewell | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.